Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 9:43 PM CDT for Fond du Lac County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 9:43 PM CDT (02:43 UTC)
- Expired
- Apr 18, 2002, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Fond du Lac County, WI
The radar
The Green Bay radar (KGRB), 82 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 190243 SVRMKE WIC039-190315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 943 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN * UNTIL 1015 PM CDT * AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF MOUNT CALVARY TO 9 MILES WEST OF EDEN...OR FROM 6 MILES NORTHEAST OF NORTH FOND DU LAC TO 10 MILES SOUTHWEST OF FOND DU LAC...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MOUNT CALVARY AT 955 PM CDT. ST. CLOUD AT 1005 PM CDT. * SOME LOCATIONS IN THE WARNING INCLUDE FOND DU LAC AT 940 PM CDT 60 MPH WINDS WERE REPORTED IN OAKFIELD. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4388 8837 4367 8854 4357 8819 4387 8817 ZAJDEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:30 PM CDT, 13 minutes earlier.
Area forecast discussion, Apr 18, 9:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 930 PM CDT THU APR 18 2002 LINE OF SEVERE STORMS HAS TURNED INTO A BIG WIND EVENT WITH LINE BEGINNING TO BOW FROM FOND DU LAC SOUTHWEST INTO SOUTHWEST DANE COUNTY. CONVECTION HAS PERSISTED DESPITE LOSS OF SUN/S HEATING. ATMOSPHERE OVER SOUTHERN WISCONSIN HAS RECOVERED NICELY FROM EARLIER CONVECTION. LOOKS LIKE BOW WILL HOLD TOGETHER INTO EASTERN WISCONSIN...REACHING THE SHORELINE OF LAKE MICHIGAN BETWEEN 1030 AND 1130 PM. CDFNT HAS MADE A LEAP EAST WITH CONVECTION. LOTS OF MASS CONVERGENCE OVR SRN WI WITH SFC BASED LI/S STILL AROUND -4. IR SATELLITE IMAGERY MAINTAINING COLD TOPS...SLIGHT WARMING IN LAST COUPLE OF IMAGES. .MKX...NONE. DAVIS
In the hours before
Special weather statement, Apr 18, 6:25 PM CDT, 3 hours 18 minutes before
WIZ046-047-051-052-056>060-062-066>068-071-072-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 625 PM CDT THU APR 18 2002 ...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 624 PM CDT...NUMEROUS STRONG TO SEVERE THUNDERSTORMS CONTINUED TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN AND A SMALL PORTION OF SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING HAIL AND GUSTY WINDS OF 40 TO 50 MPH. MORE THUNDERSTORMS WERE OVER NORTHEAST IOWA MOVING EAST. THESE STORMS WILL AFFECT SOUTH CENTRAL WISCONSIN BY 8 PM CDT. THE STORMS ARE MOVING EAST AT 35 MPH. PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. GD
Special weather statement, Apr 18, 7:35 PM CDT, 2 hours 8 minutes before
WIZ046-047-051-052-056>059-062-065>067-070-071-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 735 PM CDT THU APR 18 2002 ...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 730 PM CDT...STRONG TO SEVERE THUNDERSTORMS CONTINUED OVER THE SOUTH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF LARGE DAMAGING HAIL AND WIND GUSTS TO 60 MPH. MORE THUNDERSTORMS WERE APPROACHING SOUTHWEST WISCONSIN FROM NORTHEAST IOWA. THESE STORMS WILL ENTER SOUTH CENTRAL WISCONSIN AFTER 830 PM CDT. PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. GD
Local storm report, Apr 18, 8:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM EVANSVILLE WI 1 INCH HAIL
04/18/02 ROCK REPORTED BY STORM
SPOTTER.
0714 PM LAKE GENEVA WI 50 MPH TSTM GUST
04/18/02 WALWORTH REPORTED BY STORM
SPOTTER.
0730 PM DEERFIELD WI 2 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0740 PM JANESVILLE WI .75 INCH HAIL
04/18/02 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 18, 8:21 PM CDT, 1 hour 22 minutes before
WIZ046-047-051-052-057>060-063>071-190215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 821 PM CDT THU APR 18 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 1 AM CDT... AT 820 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WERE ENTERING SOUTH CENTRAL WISCONSIN AND OVER PORTIONS OF SOUTHEAST WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF LARGE DAMAGING HAIL AND WIND GUSTS TO 60 MPH. RESIDENTS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS SHOULD THREATENING WEATHER APPROACH. GD
Local storm report, Apr 18, 9:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM 2 W HIGHLAND WI 60 MPH TSTM GUST
04/18/02 IOWA
0744 PM JOHNSTOWN WI .75 INCH HAIL
04/18/02 ROCK REPORTED BY HAM RADIO
OPERATOR.
0858 PM DODGEVILLE WI 60 MPH TSTM GUST
04/18/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0905 PM POYNETTE WI WIND DAMAGE
04/18/02 COLUMBIA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWNSpecial weather statement, Apr 18, 9:28 PM CDT, 15 minutes before
WIZ058>060-065>072-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 928 PM CDT THU APR 18 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHCENTRAL AND SOUTHEAST WISCONSIN UNTIL 1 AM CDT... AT 920 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS CONTINUED TO AFFECT PORTIONS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING HAIL...VERY HEAVY RAINFALL...WIND GUSTS OF 50 TO 60 MPH AND DEADLY CLOUD TO GROUND LIGHTNING. THE STORMS ARE MOVING TO THE EAST AT 40 MPH. RESIDENTS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS SHOULD THREATENING WEATHER APPROACH. GD
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:18 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 42 min |
| Apr 18, 7:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 39 min |
| Apr 18, 7:28 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 62 min |
| Apr 18, 7:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Apr 18, 7:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Apr 18, 7:59 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 61 min |
| Apr 18, 8:10 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 65 min |
| Apr 18, 8:30 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 60 min |
| Apr 18, 8:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 8:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 8:37 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 68 min |
| Apr 18, 8:41 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 64 min |
| Apr 18, 8:44 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 61 min |
| Apr 18, 8:50 PM CDT | Special Marine Warning | MKX | 100 min | |
| Apr 18, 8:50 PM CDT | Special Marine Warning | MKX | 100 min | |
| Apr 18, 8:57 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 33 min |
| Apr 18, 9:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 74 min |
| Apr 18, 9:26 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 64 min |
| Apr 18, 9:36 PM CDT | Severe Thunderstorm Warning | MKX | Green | 54 min |
| Apr 18, 9:44 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Rock | 61 min |
| Apr 18, 9:45 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Apr 18, 9:45 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Apr 18, 9:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 57 min |
| Apr 18, 10:04 PM CDT | Special Marine Warning | MKX | 116 min | |
| Apr 18, 10:04 PM CDT | Special Marine Warning | MKX | 116 min | |
| Apr 18, 10:20 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 55 min |
| Apr 18, 10:53 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 37 min |
| Apr 18, 11:24 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 16 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.